Indiana, 2005

Flooding and Heavy Rain in Indiana, August 30, 2005

August 30, 2005 · NWS IND · 9 events in 7 counties and zones

Heavy rain from the remnants of devastating Hurricane Katrina fell across central Indiana on 30 August 2005. Rainfall was heavy in several locations, with the heaviest rain falling in a southwest to northeast corridor from Vincennes to Indianapolis and Muncie.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Heavy rain from the remnants of devastating Hurricane Katrina fell across central Indiana on 30 August 2005. Rainfall was heavy in several locations, with the heaviest rain falling in a southwest to northeast corridor from Vincennes to Indianapolis and Muncie. Areal flooding took place in many areas in south central Indiana. By contrast, northeast portions of central Indiana received only light rainfall amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 29, 9:35 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 29, 9:35 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
935 PM EST MON AUG 29 2005

.UPDATED DISCUSSION...SHOWERS HAVE ENDED OVER OUR ENTIRE AREA THIS
EVENING. RAIN WAS CONTINUING ALONG THE OHIO RIVER.  RECENT LOOPS
SHOW ONLY A FEW SLOW NORTHWARD MOVEMENT SO WILL DOWN PLAY CHANCES OF
RAIN LATER TONIGHT OVER NORTHERN 2/3 OF OUR FORECAST AREA. ETA SHOWS
ONLY A VERY SLOW NORTHWARD MOVEMENT SO NORTHERN PORTIONS MAY STAY
DRY UNTIL MORNING.

ANOTHER CHANGE TO FORECAST WILL BE TO ADD FLOOD WATCH OVER OUR
SOUTH AND SOUTHEAST ZONES TUESDAY AND TUESDAY NIGHT ALONG AND SOUTH
OF A WASHINGTON TO GREENSBURG LINE. HURICANE CENTER TAKES KATRINA
ACROSS EXTREME SOUTHEAST INDIANA LATE TUESDAY INTO OHIO. GFS AND ETA
ARE PLACING HEAVIEST RAINFALL JUST NORTH OF THIS TRACK. HPC
INDICATES 3 TO 4 INCHES ARE POSSIBLE OVER OUR EXTREME SOUTHEAST
ZONES TUESDAY.

.PREVIOUS DISCUSSION...MAIN FCST PROBLEM IS TRACK OF REMNANTS OF
KATRINA AND AFFECT ON CWA. HIGH CLOUDS AHEAD OF HURRICANE HAVE BEEN
SPREADING NORTH THIS AFTN. BAND OF RAIN MOVG NORTH ACROSS OH RIVER
AT ABOUT 15KT...AROUND SAME SPEED AS HURRICANE MOVG NORTH THROUGH
SRN MS. THIS RAIN BAND LOCATED ALONG LINGERING NRN STREAM ENE-WSW
ORIENTED 850MB TROF AND THETA-E ADVECTION ASSOCIATED WITH APPROACH
OF KATRINA. MODELS SIMILAR ON TRACK OF KATRINA THROUGH 12Z TUE, THEN
GFS ACCELERATES SYSTEM NE MUCH FASTER THAN NAM. USED A COMPROMISE
ROUTE WHICH IS SIMILAR TO HPC/TPC FCST. DESPITE SIMILAR SFC PRES
SOLUTIONS TONIGHT, CONSIDERABLE DIFFERENCES WRT QPF. GIVEN RAIN BAND
EDGING NORTH ACROSS OH RIVER ATTM, LEANED TOWARD GFS QPF/POPS
BRINGING RAIN INTO CENTRAL INDIANA TONIGHT...WHICH ALSO IS SIMILAR
TO HPC QPF FCST. WIDESPREAD TSTM ACTIVITY CURRENTLY OCRG TO EAST OF
CENTER OF KATRINA AND EXPECT THIS WILL CONTINUE AS IT MOVES N-NE,
THUS, EXPECT TSTM COVERAGE OVER CWA WILL JUST BE SCT. GIVEN DEEP
MOISTURE ACCOMPANYING TROPICAL SYSTEM, CONTD WITH HEAVY RAIN FCST
ACROSS THE SE WHERE FORCING WILL BE STRONGEST. AROUND 3 QPF IN THIS
AREA WHICH IS EXPECTED TO FALL OVER A 36HR PD. GIVEN DRY INITIAL
CONDITIONS/LOW RIVER LEVELS, EXPECT ANY FLOODING WILL BE ISOLATED
AND THUS, NO FFA ISSUED ATTM. WINDS SHOULD INCREASE TO 15-25MPH WITH
HIGHER GUSTS AS KATRINA APPROACHES AND PASSES BY TO THE EAST TUE
AFTN/NIGHT WITH STRONGEST WINDS OVER SE PORTION OF CWA.

REMAINDER OF FCST IS DRY. WK UPR LEVEL TROFFING SHOULD CONT ACROSS
THE GRTLKS WITH GENERALLY HIGH PRESSURE DOMINATING WITH JUST OCNL WK
SFC TROFS MOVG THROUGH DURING THE WED NIGHT-SAT PD, WITH RIDGING
BECOMING MORE ENTRENCHED AT ALL LEVELS OVER THE GRTLKS/MDWST BY
SUN-MON.

LITTLE CHANGE TO GOING TEMP FCST WHICH WERE IN GENERAL AGREEMENT
WITH LATEST MOS NUMBERS.

.IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TUESDAY AND TUESDAY
NIGHT ALONG AND SOUTH OF A WASHINGTON TO GREENSBURG LINE.

&&

DJT/JEH
Hazardous weather outlook, Aug 29, 5:47 AM EST, 18 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
547 AM EST MON AUG 29 2005

INZ021-028>031-035>049-051>057-060>065-067>072-301100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
547 AM EST MON AUG 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED:

LIGHTNING
HEAVY RAIN

DISCUSSION:

SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE TODAY AND TONIGHT...
PARTICULARLY SOUTHEAST OF TERRE HAUTE TO TIPTON LINE. SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.

IN ADDITION...HEAVY RAINFALL IS POSSIBLE LATE TONIGHT...MAINLY
SOUTHEAST OF A SHOALS TO GREENSBURG LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS AND HEAVY RAINFALL IS POSSIBLE FROM TUESDAY THROUGH
EARLY WEDNESDAY MORNING AS THE REMNANTS OF HURRICANE KATRINA MOVE
THROUGH THE OHIO VALLEY. AT THE PRESENT TIME...THE HIGHEST THREAT
FOR HEAVY RAIN WILL BE SOUTHEAST OF A SHOALS TO GREENSBURG LINE.
SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

JAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Knox

When
August 30, 12:00 AM EST to 4:30 PM EST
Where
Knox County, Bicknell
Reported by
LAW ENFORCEMENT
Coordinates
38.689, -87.418 (the zone’s center; the record gives no point)

3.82 inches of rain fell in Bicknell.

Heavy Rain, Owen

When
August 30, 12:00 AM EST to 4:30 PM EST
Where
Owen County, 4 mi SE of Spencer
Reported by
LAW ENFORCEMENT
Coordinates
39.313, -86.838 (the zone’s center; the record gives no point)

4.20 inches of rain was measured near Spencer.

Flood, Owen

When
August 30, 5:00 PM EST to 8:00 PM EST
Where
Owen forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.517, -85.633

Several county roads were closed due to high water.

Flood, Morgan

When
August 30, 5:00 PM EST to 8:00 PM EST
Where
Morgan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.482, -86.446 (the zone’s center; the record gives no point)

Several county roads were under water, mainly near Paragon and Centerton.

Flood, Monroe

When
August 30, 5:00 PM EST to 8:00 PM EST
Where
Monroe forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.161, -86.523 (the zone’s center; the record gives no point)

Several county roads were under water, mainly in the northern portion of the county.

Flood, Knox

When
August 30, 5:00 PM EST to 8:00 PM EST
Where
Knox forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.467, -86.117

Some county roads were flooded.

Flood, Brown

When
August 30, 5:00 PM EST to 8:00 PM EST
Where
Brown forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.733, -86.517

Highway 135 South was closed by high water near Mount Liberty.

Flood, Hancock

When
August 30, 5:00 PM EST to 8:00 PM EST
Where
Hancock forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.824, -85.773 (the zone’s center; the record gives no point)

U.S. 52 was closed by high water.

Flood, Greene

When
August 30, 5:00 PM EST to 8:00 PM EST
Where
Greene forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.217, -86.133

Highways 67 and 57 near Lyons, and main roads in Mineral City and Koleen were flooded.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469588, 5469589, 5469581, 5469582, 5469583, 5469584, 5469585, 5469586, 5469587.